MAUDE Adverse Event Report: SYNTHES BETTLACH SPARE REAMER TUBE FOR HOLLOW REAMER (309.450)

SYNTHES BETTLACH SPARE REAMER TUBE FOR HOLLOW REAMER (309.450)
Catalog Number 309.480
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device used in a veterinary case - no patient information will be reported.Device is an instrument and is not implanted/explanted.A device history record (dhr) review was performed for part # 309.480, lot # 2129517: lot number 2129517 indicates component 5787 which is part of the complete part as described in the complaint.Manufacturing location: (b)(4), manufacturing date: 28.Apr.2005: no non conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.A product investigation was performed.The returned spare reamer tube for hollow reamer (309.480, 2129517) is included in the screw removal set.Hollow reamers are used to expose deeply seated broken screw shafts.One of the parts submitted as part of the complaint submission included a complete hollow reamer for 4.5mm screws (309.450), but it was not returned and will therefore not be further investigated.The 4.5mm cortex screw (vs401.046) listed on the complaint for breaking intraoperatively was also not returned and was therefore not investigated either.Pictures of the returned spare reamer tube were provided, which indicated that teeth from the tip of the tube had broken off, which confirmed the complaint condition and therefore makes replication inapplicable.As part of this investigation a visual inspection, drawing review, and root cause analysis were performed.The returned spare reamer tube for hollow reamer (309.480, 2129517) was manufactured on 28apr05 and relevant drawings were reviewed and determined to be suitable for the intended design, application, and dimensional conformity when used and handled as recommended.Based on the available information it is not possible to determine a definitive root cause for the complaint condition.The complaint description indicated that a screw head broke off during an implant removal procedure, which required the use of the reamer tool.The surgeon indicated that the patient¿s remodeled bone was very dense, causing difficulty during reaming.The surgeon was unable to gain purchase in bone and therefore tried to apply pressure onto the reamer in order to gain purchase.The reamer was over 12 years old and it is also possible that the cumulative effect of routine usage over its lifespan contributed to making the reamer vulnerable to breakage over time.During the investigation no unidentified product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
This report is for a veterinary case.There was no human patient involvement.It was reported the initial implant procedure was performed on an unknown date approximately five (5) years prior to the date of this report to treat a cannon bone (right metatarsus) fracture.The initial hardware removal attempt was done on (b)(6) 2017 as a 4.5mm screw was causing soft tissue irritation.During the 4.5mm screw removal the head of the screw broke off and shaft was retained in the patient (captured under related complaint (b)(4)).A reamer tool was required to remove the remaining screw shaft.A patient was returned to the operating room on (b)(6) 2017 for removal of a screw shaft.As surgeon was preparing to remove the screw shaft on (b)(6) 2017, he began reaming manually and without the use of power.The surgeon was unable to get purchase on the bone and tried pushing on the hollow reamer to get it to bite, which caused four (4) of the six (6) instrument teeth to break off.All broken teeth were easily recovered.The surgeon commented that the remodeled bone was very dense, causing difficulty during reaming.The surgeon continued the procedure and successfully removed the screw shaft.The equine patient was not revised with any additional hardware.There was no surgical delay.Preoperative x-rays were taken on (b)(6) 2017.The procedure was completed successfully and the equine patient outcome was reported as stable.The screw that was causing the irritation was the same screw which broke intraoperatively and was removed successfully.During manufacturer preliminary investigation it was identified that several of the teeth of the spare reamer were broken off and missing.Product development engineer also confirmed that teeth from the spare reamer also broke off and were retrieved.This condition was reassessed and determined to be reportable on june 12, 2017.This report addresses the intraoperative issue of hollow reamer break.The removal surgery due to soft tissue irritation and the screw head breakage has been captured under the linked complaint (b)(4).This report is for one (1) spare reamer tube for hollow reamer this is report 3 of 3 for complaint (b)(4).

Brand Name
SPARE REAMER TUBE FOR HOLLOW REAMER (309.450)
Common Device Name
REAMER
Manufacturer (Section D)
SYNTHES BETTLACH
muracherstrasse 3
bettlach CH254 4
SZ  CH2544
MDR Report Key6643433
Report Number9612488-2017-10269
Device Sequence Number1306332
Product Code HTO
UDI-Device Identifier10886982185754
UDI-Public(01)10886982185754(10)2129517
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number309.480
Device Lot Number2129517
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/08/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/12/2017
Initial Report FDA Received Date06/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1